Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 115, NWS Morristown, TN

July 12, 2000Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 12, 2000, 6:38 PM EDT for Hamilton County, Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2000, 6:38 PM EDT (22:38 UTC)
Expired
Jul 12, 2000, 7:30 PM EDT
In force
52 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 122239
SVRMRX
TNC065-122330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
638 PM EDT WED JUL 12 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EASTERN TENNESSEE

* UNTIL 730 PM EDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF SALE CREEK...OR 8 MILES
  NORTHEAST OF DUNLAP...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALE CREEK AROUND 725 PM EDT
  9 MILES NORTHWEST OF BIRCHWOOD AROUND 730 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.7

$$

LAT...LON 3543 8520 3528 8529 3504 8507 3535 8495

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:23 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 12, 3:23 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT WED JUL 12 2000

SURFACE FRONT IN AREA TODAY DIFFICULT TO PINPOINT.  THE BEST
DEWPOINT GRADIENT IS STILL TO THE NORTH...WITH BACKDOOR FRONT
MAKING PROGRESS SOUTHWARD ON THE EAST SIDE OF THE APPS.   VICINITY
OF THIS FEATURE ONE REASON TO GO A LITTLE ABOVE GUIDANCE POPS
TONIGHT AND TOMORROW.  HEAVY RAIN ONCE AGAIN A LIKELIHOOD WITH HIGH
PRECIPITABLE WATER VALUES AND RELATIVELY SLOW-MOVING STORMS.
EXPECT A COUPLE OF FFW'S THIS EVENING...BUT NOT ENOUGH TO WARRANT A
FFS.

MODELS DIFFER ON EXACT TIMING OF VARIOUS MCS'S PROGGED TO COME
THROUGH OVER THE NEXT 24 TO 36 HOURS.  THE ONE CONCLUSION I DRAW
FROM THE PATTERN AND THE WAY THE MODELS HANDLE IT IS THAT WE'LL
CONTINUE TO HAVE SCATTERED TO NUMEROUS STORMS TONIGHT THROUGH
THURSDAY NIGHT...MAINLY IN THE AFTERNOON AND EVENING.  THEY DO SEEM
TO BE CONSISTENT WITH A REDUCTION IN THE THREAT OF PRECIP FRI...SO
WILL GO WITH NO MENTION AT THIS TIME. THIS WILL BEAR WATCHING AS NEW
MODEL RUNS COME OUT.

FCSTID = 29
CHA   73  91  70  90 /  60  40  30  10
TYS   72  87  69  86 /  60  40  30  10
TRI   68  82  65  82 /  60  40  30  10
OQT   71  86  68  85 /  60  40  30  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Local storm report, Jul 12, 4:17 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT WED JUL 12 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

330 PM     WEST OF COPPERHILL        TN   WIND DAMAGE
07/12/00   POLK                           REPORTED BY DISPATCH
                                          TOPS OF TREES BLOW OFF.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:26 PM EDTFlash Flood WarningMRXKnox, Loudon3 hr
Jul 12, 3:09 PM EDTSevere Thunderstorm WarningMRXBradley, Polk51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.